Texas, 2021Damaging Wind in Texas, August 1, 2021
August 1, 2021 · NWS LUB · 1 event in 1 county or zone
Early in the morning of the first, a slow moving cold front enhanced by convective outflow boundaries produced scattered thunderstorms across the South Plains and Rolling Plains. One of these storms moved directly over the Texas Tech University West Texas mesonet site near O'Donnell generating a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early in the morning of the first, a slow moving cold front enhanced by convective outflow boundaries produced scattered thunderstorms across the South Plains and Rolling Plains. One of these storms moved directly over the Texas Tech University West Texas mesonet site near O'Donnell generating a severe wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 1, 1:15 AM CST, 1 hour earlier.
Area forecast discussion, Aug 1, 1:15 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Lubbock TX
215 AM CDT Sun Aug 1 2021
.SHORT TERM...
GOES-East water vapory imagery this early morning detects a weak,
mid-level shortwave perturbation rotating over the central Great
Plains as the mid/upper-level ridge axis translates westward across
the Rocky Mountains, while a longwave trough continues to amplify
over the Great Lakes region. A series of ill-defined perturbations
are trailing the more pronounced shortwave trough over the State of
Kansas, which has provided some degree of large-scale UVV. At the
surface, a cold front that is reinforced by convective outflows, was
located across the northwestern South Plains and Texas Panhandle,
extending eastward along and near the I-40 corridor. The surface
cyclone was located between Tulia and Plainview as per recent West
Texas Mesonet data as of 01/0535Z, and weak cyclogenesis will
continue throughout the remainder of the morning with negligible
pressure falls as the cold front progresses southward with the
glancing influence of subtle, small-scale perturbations rotating
along the upstream tranche of the longwave trough currently digging
into the eastern Great Plains.
The development of scattered showers and thunderstorms is expected
to continue throughout the overnight hours as the front moves across
the CWA, though frontogenetical forcing will be lacking as the bulk
of the more-amplified cloud-layer flow is displaced far east of the
CWA. Thunderstorm initiation has been, and will largely continue to
be, driven by storm-scale processes involving numerous outflow
interactions where the airmass remains weakly capped with tall,
skinny MLCAPE profiles near 1,000-1,500 J/kg and basically no shear
vectors to work with, favoring single- and multi-cellular storm
characteristics. Efficient rain rates are expected as a reservoir of
PWAT content near 1.50-1.60" is present over the CWA, with warm
cloud-layer depths upwards of 13 kft AGL, with hourly rain rates
potentially near 2"/hr in the deepest cores. The ongoing convection
should begin to wane in coverage near sunrise as the front clears
the CWA, though the lull in thunderstorm potential is expected to be
short-lived.
Additional development of scattered to numerous showers and
thunderstorms is forecast to occur later today in the post-frontal
environment, and without a bonafide Mesoscale Convective Complex,
the heaviest rainfall accumulations will be quite variable across
the CWA as the mesoscale environment will favor slow-moving,
disorganized convective clusters. All of the latter meteorological
observations confirms what has been assessed in the recent HREF 3-hr
QPF ensemble max probabilities across the CWA (i.e. spotty/no well-
defined swaths of heavy rainfall accumulations). That said, the best
potential for a heavy rain event is forecast to occur across the far
southern South and Rolling Plains as the cold front begins to stall,
with the potential for 1-3 inches of rainfall accumulations wherever
the best-organized multi-cells can form. Flash flooding that does
occur will be localized as soils have dried out over the last two
weeks, with soil moisture content near 0.25" at 2- and 8-inch depths
as per West Texas Mesonet data this morning, which confirms the
recent NASA SPoRT 0-40 cm soil moisture estimates which are near the
30th percentile across the majority of the CWA. A secondary cold
front is forecast to move through the CWA late tonight, shunting
precipitation chances southward towards the I-20 corridor.
.LONG TERM...
A not so unusual summer time weather pattern will persist for much
of this week. It will be characterized by upper level ridging over
the Intermountain West and deep troughing over the eastern CONUS.
Most notably this week, temperatures will be on the cool side with
values around 5-10 degrees below seasonal averages. This will be in
part due to the cold front currently making its way through the
region. Low level flow will remain out of the east to southeast this
week helping keep these temperatures below average. With the upper
ridge to the west of the region, flow aloft will be out of the north
to northwest. The upslope low level flow will favor daily convective
development on the lee side of the Sangre de Cristo and Sacramento
mountain ranges in eastern New Mexico. It remains unclear on whether
this activity will be able to drift into West Texas any afternoon
this week. Atmospheric flow will generally favor this activity
moving to the south-southeast affecting mostly New Mexico into Far
West Texas. Better precipitation chances may exist on Wednesday with
models attempting to depict a short wave moving south along the
eastern side of the upper ridge. Otherwise, any storms that do
affect the region this week will be capable of producing heavy
rainfall since precipitable water values will be well above normals
for this time of year. Late in the week, the upper pattern will
break down as a series of troughs move into the Pacific Northwest.
Upper ridging may attempt to strengthen over the southeastern US
which may provide a stream of monsoonal moisture overhead next
weekend.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
09/01
Hazardous weather outlook, Aug 1, 2:15 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
315 AM CDT Sun Aug 1 2021
TXZ021>044-020815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
315 AM CDT Sun Aug 1 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected to continue this morning and
into the afternoon hours today across portions of the Caprock and
Rolling Plains. Locally heavy rainfall will be possible, with hourly
rain rates potentially upwards of two inches per hour. Localized
flash flooding will be possible due to slow storm movement.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A chance of thunderstorms will linger across the area Monday through
Thursday, with heavy rain and isolated damaging wind gusts possible.
In the hours before
Special weather statement, Aug 1, 12:23 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Lubbock TX
123 AM CDT Sun Aug 1 2021
TXZ024-025-010700-
Briscoe TX-Hall TX-
123 AM CDT Sun Aug 1 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL AND
SOUTHEASTERN BRISCOE COUNTIES UNTIL 200 AM CDT...
At 123 AM CDT, Doppler radar was tracking a strong thunderstorm over
Turkey. This storm was nearly stationary.
Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm. The West Texas Mesonet 2 miles west-southwest of Turkey
measured a wind gust of 53 mph at 115 AM.
Locations impacted include...
Turkey, Caprock Canyon State Park, and Valley Schools.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3432 10098 3438 10100 3446 10110 3449 10101
3443 10094 3441 10086 3432 10084
TIME...MOT...LOC 0623Z 254DEG 2KT 3439 10090
SINCAVAGEThunderstorm Wind, Lynn
- When
- August 1, 2:15 AM CST
- Where
- Lynn County, 1 mi W of Odonnell
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.970, -101.847
A Texas Tech University West Texas mesonet site near O'Donnell measured a wind gust to 62 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202125 deaths · 31 events
- Flash Flooding and Flooding in Utah, August 1 to 2, 20211 death · 1 injured · $12 million · 1 in hail · 21 events
- Drought in South Dakota, August 1 to 31, 2021$19 million · 24 events
- Wildfire and Astronomical Low Tide in California, August 1 to 31, 20211 death · 2 events
- Wildfire in Oregon, August 1 to 31, 20211 death · 1 event
- Drought in Minnesota, August 1 to 31, 2021$5.7 million · 8 events
- Flash Flood and Wildfire in Montana, August 1, 2021$3.6 million · 2 events
- Drought in Iowa, August 1 to 31, 2021$2.1 million · 9 events
- Wildfire in Washington, August 1 to 30, 2021$1.1 million · 1 event
- Flash Flooding and Heavy Rain in Nevada, August 1 to 2, 2021$800,000 · 3 events
- Hail and Damaging Winds in Texas, August 1, 2021$374,000 · 1.75 in hail · 11 events
- Flash Flooding and Heavy Rain in Colorado, August 1, 202176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968842.